Texas, 2016

Coastal Flood in Texas, March 1, 2016

March 1, 2016 · NWS CRP · 1 event in 1 county or zone

Large swells of 7 to 8 feet with periods of 10 seconds produced minor coastal flooding at Port Aransas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Large swells of 7 to 8 feet with periods of 10 seconds produced minor coastal flooding at Port Aransas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 1, 2:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 1, 2:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
247 AM CST TUE MAR 1 2016

.SHORT TERM (TODAY THROUGH WEDNESDAY)...MAIN ISSUE WILL BE WHETHER
WE WILL SEE ANY CONVECTION WITH THE APPROACHING BOUNDARY THIS
AFTERNOON AS TEMPERATURES GET VERY WARM. 4 KM MODELS ARE SHOWING
SOME WEAK ECHOES LATE THIS AFTERNOON...WITH NSSL 4 KM SHOWING
ACTIVITY MORE OVER THE SOUTHERN AREAS WHILE HRRR IS SHOWING SOME
WEAK SHOWERS OVER THE NORTHEASTERN AREAS (ONLY GOING OUT TO 3 AM AS
OF THIS WRITING). TTU 4 KM NOT SHOWING MUCH OF ANYTHING (WHICH COULD
OCCUR AS WE COULD SEE SOME GUSTY WINDS AND VIRGA). OVERALL FEELING
HOWEVER IS THAT WE COULD SEE SOME ISOLATED CONVECTION LATE...MAINLY
OVER THE SOUTHEASTERN AREAS WHERE MID-LEVEL THETA-E MAX IS LOCATED
AND SEA-BREEZE INTERACTION WOULD BE MAXIMIZED. THERE IS STILL A
STRONG CAP (HIGH CIN) AND THE FACT THAT 850 MB WINDS ARE WESTERLY
COULD PRECLUDE ANY STRONG CONVECTION. HOWEVER...SHOULD CAP BREAK
WITH SEA-BREEZE WE COULD SEE SOME HIGH BASED CONVECTION WHICH COULD
PRODUCE SOME WIND GUSTS 45 MPH OR MORE. IN SHORT...WILL GO WITH A 20
POPS LATE THIS AFTERNOON AND THIS EVENING FOR AFOREMENTIONED AREA.
ELSEWHERE...DID MENTION SOME SHOWERS OVER THE NORTHEAST FOR THE
AFTERNOON. OTHERWISE...EXPECT A VERY WARM DAY WITH SOME AREAS
TOPPING 90 DEGREES.

SOME DRIER AND SLIGHTLY COOLER AIR WILL GRADUALLY MOVE INTO THE AREA
TONIGHT...BUT A STRONG COOL DOWN WILL NOT BE SEEN AS UPPER TROUGH
WHICH WAS SUPPOSED TO ALLOW THE COOLER AIR TO COME DOWN IS FORECAST
TO BE FARTHER NORTH AND EAST AND NORTHERLY FETCH IS WEAK. STILL...
WILL SEE 50S MOST INLAND AREAS WEDNESDAY MORNING. GOING A BIT WARMER
WEDNESDAY THAN PREVIOUS FORECAST BUT STILL AREAS NORTH AND EAST OF I-
37 WILL ONLY SEE 70S...WITH NEAR 80 TO LOWER 80S WEST AND SOUTH OF
THE INTERSTATE. RETURN FLOW RESUMES WEDNESDAY.

&&

.MARINE (TODAY THROUGH WEDNESDAY)...MODERATE SOUTH WINDS WILL TAPER
OFF LATER THIS AFTERNOON WITH THE APPROACH OF THE TROUGH AND FRONT.
COULD HAVE AN ISOLATED SHOWER/STORM MAINLY NEARSHORE AND SOUTHERN
PORTIONS OF THE WATERS. WINDS SHIFT TONIGHT/OVERNIGHT WITH THE
STRONGEST WINDS APPROACHING SCA BUT OVERALL SCEC. ONSHORE FLOW
RESUMES WEDNESDAY AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...WIND PROFILE
ACROSS S TX THURSDAY BECOMES WSW JUST ABOVE THE SURFACE AHEAD OF
ANOTHER FRONT THAT IS PROG TO STALL ACROSS THE CWA THURSDAY NIGHT.
H85 TEMPS INCREASE SIGNIFICANTLY WITH THE WARMER WSW FLOW AND WITH
GOOD DIURNAL MIXING...AFTERNOON HIGHS ACROSS THE BRUSH COUNTRY WILL
LIKELY EXCEED 90 DEGREES /WITH UPPER 80S ACROSS THE COASTAL PLAINS
AND LOW 80S NEAR VICTORIA/. SEABREEZE SHOULD PUSH INLAND ACROSS THE
COASTAL COUNTIES THURSDAY AFTERNOON...BUT SHOULD DO NOTHING MORE
THAN DEVELOP SOME ISOLATED CU. FRONT STALLS AND DISSIPATES ACROSS
CWA THURSDAY NIGHT WITH SEASONABLE TEMPS EXPECTED FRIDAY BEFORE WARM
AIR ADVECTION REDEVELOPS OVER THE WEEKEND. QUASIZONAL FLOW ALOFT
SATURDAY AND SUNDAY WILL TRANSITION TO MORE MERIDIONAL EARLY NEXT
WORK WEEK AS A POWERFUL AND DEEP TROUGH DIGS ACROSS THE WESTERN
CONUS. BOTH THE GFS AND ECMWF INDICATE MONDAY AND MONDAY NIGHT MAY
BECOME WINDY TO VERY WINDY ACROSS SOUTH TEXAS WITH STRONG WARM AIR
ADVECTION PREVENTING MIN TEMPS FROM FALLING MUCH INTO THE 60S.
SHALLOW MOISTURE ADVECTION MAY ALLOW FOR AN ISOLATED SHOWER TO
DEVELOP ACROSS THE VICTORIA CROSSROADS BY MONDAY...WITH CHANCES OF
CONVECTION RETURNING TO THE REGION BY THE MIDDLE OF THE WEEK IF
MOISTURE DEPTH CAN INCREASE SUFFICIENTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  59  77  61  87  /  20  20  10   0   0
VICTORIA          83  51  75  59  82  /  10  10   0   0  10
LAREDO            90  61  82  61  94  /  10  10  10   0   0
ALICE             91  56  81  60  91  /  20  20  10   0   0
ROCKPORT          78  58  76  63  80  /  20  20  10   0   0
COTULLA           87  54  80  58  91  /  10  10   0   0   0
KINGSVILLE        90  55  79  62  90  /  20  20  10   0   0
NAVY CORPUS       82  62  73  63  81  /  20  20  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
RH/79...LONG TERM
Hazardous weather outlook, Feb 29, 5:42 AM CST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
542 AM CST MON FEB 29 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
542 AM CST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...WITH PATCHY DENSE FOG...WILL LIFT BY 10 AM. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON
AND EVENING. AN ISOLATED STRONG TO SEVERE STORM WILL BE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE STORM
CONCERNS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE GULF WATERS
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/RH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Nueces

When
March 1, 4:00 AM CST to 5:00 AM CST
Where
Nueces forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A two foot storm tide pushed water up to and past the dune line in Port Aransas. Many recreational vehicles were stranded on the beach. Trash cans were overturned.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625134.